Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 293, NWS Tallahassee, FL

October 15, 2009Dale County, Geneva County, Houston County, Alabama; Holmes County, Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 15, 2009, 11:58 PM CDT for Dale County, Geneva County, Houston County, Alabama; Holmes County, Jackson County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 11:58 PM CDT (04:58 UTC)
Expired
Oct 16, 2009, 12:30 AM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2701 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2701 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 160458
SVRTAE
ALC045-061-069-FLC059-063-160530-
/O.NEW.KTAE.SV.W.0293.091016T0458Z-091016T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 PM CDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  EXTREME SOUTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...DOWNTOWN DOTHAN...DOTHAN...
  COTTONWOOD...

* UNTIL 1230 AM CDT

* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARTFORD...OR 11 MILES EAST OF GENEVA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SLOCOMB BY 1205 AM CDT...
  9 MILES SOUTH OF TAYLOR BY 1220 AM CDT...
  COTTONWOOD BY 1230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3127 8527 3081 8526 3095 8586 3119 8585
TIME...MOT...LOC 0458Z 271DEG 26KT 3104 8566

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 8:28 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 15, 8:28 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
928 PM EDT THU OCT 15 2009

.UPDATE...THE EVENING SURFACE ANALYSIS SHOWED A WARM FRONT
EXTENDING SOUTHEAST OVER SOUTH-CENTRAL GEORGIA AND A COLD FRONT
EXTENDING SOUTHWEST TO THE SWRN MS/LA STATE LINE...THEN WEST ALONG
THE GULF COAST FROM JUST SOUTHEAST OF BIRMINGHAM. PLENTY OF
MOISTURE (MID 70 DEW POINTS)...DEEP-LAYER SHEAR (40KTS) AND
INSTABILITY HAS ALLOWED SOME STRONG TO SEVERE STORMS TO DEVELOP
ALONG AND NEAR THE WARM FRONT OVER OUR GA COUNTIES THIS EVENING.
ALTHOUGH THIS STORM COVERAGE WILL TREND DOWN OVER THIS AREA
THROUGH THE LATE EVENING HOURS AS THE WARM FRONT SHIFTS EAST-
NORTHEAST...ANOTHER ROUND OF SHOWER/STORM ACTIVITY WILL BE
POSSIBLE THROUGH THE LATE NIGHT AND EARLY FRIDAY MORNING HOURS
WITH THE COLD FRONT APPROACHING FROM THE WEST...ESPECIALLY TOWARD
THE PANHANDLE COASTAL AREAS AND THE ADJACENT GULF WATERS. ONLY A
FEW TWEAKS TO THE PREVIOUS FORECAST WERE MADE BASED ON THE LATEST
TRENDS AND OBSERVATIONS AROUND THE AREA.

&&

.AVIATION...RAIN CHANCES WILL TEMPORARILY TREND DOWN OVER THE SW
AND SOUTH-CENTRAL GA COUNTIES (VLD/ABY TERMINALS) AS THE WARM
FRONT SLOWLY MOVES EAST OF THE AREA THROUGH THE LATE EVENING
HOURS. RAIN CHANCES WILL THEN INCREASE ONCE AGAIN FROM WEST TO
EAST AS A COLD FRONT APPROACHES AND MOVES OVER THE AREA THROUGH
THE LATE NIGHT HOURS AND THROUGH THE DAY FRIDAY. THE POTENTIAL
DOES EXIST FOR IFR CONDITIONS IN AND NEAR AND SHOWERS/STORMS THAT
MOVE OVER THE TAF SITES. THE COLD FRONT SHOULD CLEAR THE AREA
TERMINALS TO THE SOUTHEAST BY THIS TIME FRIDAY EVENING WITH GUSTY
NORTHERLY WINDS FILLING IN BEHIND IT. VFR CONDITIONS WITH
NORTHERLY WINDS SHOULD PREVAIL THROUGH THE WEEKEND.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/PARKS
Hazardous weather outlook, Oct 15, 8:01 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EDT THU OCT 15 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-170100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
901 PM EDT THU OCT 15 2009 /801 PM CDT THU OCT 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

STRONG TO SEVERE STORMS WILL CONTINUE TO TRACK EAST-SOUTHEAST OVER
SOUTH-CENTRAL GEORGIA NEAR A WARM FRONT THROUGH THE MID-TO-LATE
EVENING HOURS. EXPECT THE RAIN CHANCES TO CONTINUE INTO THE NIGHT
AS A COLD FRONT APPROACHES FROM THE WEST. THE SEVERE THREAT SHOULD
TREND DOWN THROUGH THE LATE EVENING AND OVERNIGHT HOURS.
HOWEVER...A FEW STRONG STORMS NEAR THE COAST AND THE ADJACENT
COASTAL WATERS WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL EXIT SOUTHEAST INTO THE ADJACENT WATERS BY FRIDAY
LATE MORNING OR EARLY AFTERNOON. STRONG WEST TO NORTHWEST WINDS AND
INCREASING SEAS WILL GENERATE A MODERATE TO HIGH RISK OF RIP
CURRENTS ON FRIDAY ALONG WITH HAZARDOUS MARINE CONDITIONS. IN THE
WAKE OF THIS FRONT...NOTICEABLY COOLER AND DRIER AIR WILL BE FELT
THROUGH THE UPCOMING WEEKEND. HIGH TEMPERATURES FOR FRIDAY THROUGH
SUNDAY ARE FORECAST TO RANGE FROM AROUND 70 TO THE MID 70S EACH DAY.
LOW TEMPERATURES SHOULD DIP INTO THE UPPER 40S TO MID 50S OVER THE
WEEKEND AND MONDAY MORNING. TEMPERATURES WILL THEN BEGIN TO MODERATE
TO MORE SEASONAL LEVELS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/GIBBS

In the hours before

Special weather statement, Oct 15, 6:33 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EDT THU OCT 15 2009

GAZ157-158-160015-
GRADY-THOMAS-
733 PM EDT THU OCT 15 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY AND THOMAS
COUNTIES...

* UNTIL 815 PM EDT

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF CAIRO...MOVING EAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Oct 15, 9:14 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 PM EDT THU OCT 15 2009

GAZ147-148-160-161-160300-
BERRIEN-COOK-LANIER-LOWNDES-
1014 PM EDT THU OCT 15 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BERRIEN...COOK...
LANIER AND LOWNDES COUNTIES...

* UNTIL 1100 PM EDT

AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAY CITY...OR 5 MILES SOUTHEAST OF
NASHVILLE...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  LAKELAND BY 1035 PM EDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP
Special weather statement, Oct 15, 10:08 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1108 PM EDT THU OCT 15 2009

ALZ065-066-069-160345-
COFFEE-DALE-HOUSTON-
1008 PM CDT THU OCT 15 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE AND
HOUSTON COUNTIES...

* UNTIL 1045 PM CDT

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AND STRONG THUNDERSTORM NEAR BULLOCK...OR 6 MILES NORTHWEST OF
ELBA...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ELBA BY 1015 PM CDT.
  NEW BROCKTON BY 1035 PM CDT.

WINDS AROUND 40 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

9-FOURNIER
Special weather statement, Oct 15, 11:20 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1220 AM EDT FRI OCT 16 2009

ALZ065-066-068-069-FLZ009-160500-
COFFEE-DALE-GENEVA-HOLMES-HOUSTON-
1120 PM CDT THU OCT 15 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE...
GENEVA...HOLMES AND HOUSTON COUNTIES...

* UNTIL MIDNIGHT CDT

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AND STRONG THUNDERSTORM NEAR GREEN BAY...OR 18 MILES SOUTHEAST OF
ANDALUSIA...MOVING EAST SOUTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  SAMSON BY 1140 PM CDT.
  GENEVA BY MIDNIGHT CDT.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

9-FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:24 AM CDTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more25 hr
Oct 16, 3:28 AM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Wakulla38 min
Oct 16, 3:54 AM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla21 min
Oct 16, 4:18 AM CDTSmall Craft AdvisoryTAE69 hr
Oct 16, 1:34 PM CDTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more25 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.